Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 29, NWS Pueblo, CO

June 10, 1999Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 10, 1999, 2:14 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1999, 2:14 PM MDT (20:14 UTC)
Expired
Jun 10, 1999, 3:15 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 2:40 PM MDTHail 0.75Trinidad, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

719 
WUUS1 KPUB 102010 RRA
SVRPUB
COC071-102115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
214 PM MDT THU JUN 10 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 315 PM MDT

* AT 201 PM MDT...RADAR SHOWED A SEVERE STORM ON HIGHWAY 12 TWO
MILES EAST OF SEGUNDO OR 10 MILES WEST OF TRINIDAD MOVING EAST
ALONG HIGHWAY 12 AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE TRINIDAD BY 245 PM MDT

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:16 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 3:16 AM MDT, 10 hours 58 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
316 AM MDT THU JUN 10 1999

THREAT OF AFTERNOON AND MAINLY EVENING THUNDERSTORMS THE MAIN
WEATHER FEATURE THIS PACKAGE.

THU-FRI: LET THE BROKEN RECORD COMMENCE  NUMEROUS TSRA OUTFLOW
BOUNDARIES HAVE MUDDLED ANY FRONTAL BOUNDARY FEATURES ACROSS
EASTERN CO AND CENTRAL PLAINS PER 07Z/10 HAND ANALYZED SURFACE MAP.
SCATTERED SHRA/TSRA HUNG AROUND EL PASO COUNTY A LITTLE LONGER WITH
THE AID OF 700MB WAA...AND HAS MERGED INTO NOCTURNAL CONVECTIVE MASS
ACROSS NORTHEASTERN CO...WESTERN KS...AND CENTRAL NE.  OTHERWISE...
MUCH OF CWA HAS CLEARED OUT WITH NO FOG/STRATUS SHOWING UP IN EL
PASO COUNTY PER 11-3.9 MICRON SATELLITE IMAGERY.

WEATHER PATTERN TO REMAIN FAIRLY STAGNANT OVER THE NEXT TWO DAYS.
NUMEROUS...AND HARD TO TIME...WEAK PERTURBATIONS TO MOVE THROUGH
SOUTHWESTERLY MID-LEVEL FLOW.  FRONTAL BOUNDARY ONLY ABOUT 2000-4000
FEET DEEP PER WSR-88D VAD WIND PROFILE AND EASTERN CO WIND PROFILER
NETWORK.  WITH NO SIGNIFICANT AIR MASS CHANGE...PERSISTENCE THE WAY
TO GO FOR THIS PACKAGE.  GOOD QUALITY OF DEEP MOISTURE TO WORK WITH
DURING THE AFTERNOON AND EVENING.  850-500MB MEAN RH RUNNING 40-
60% ACROSS CWA THROUGH FRI.  SURFACE DEW POINTS RUNNING IN THE MID
40S TO LOWER 50S ACROSS CWA.  MODIFIED ETA KCOS SOUNDING POINT FOR
THIS AFTERNOON USING 75/43 AND CAME UP WITH 1794 J/KG.  PLENTY OF
ENERGY FOR DEEP CONVECTIVE RELEASE.  LATEST RUC/ETA SUGGEST LOW
LEVEL FLOW WILL BECOME EASTERLY BY LATE MORNING AND AFTERNOON.
WILL LIKELY GET THE UPSLOPE GENERATED TSRA GOING AGAIN...ESPECIALLY
IN THE PIKES PEAK AND KCOS AREAS.  WITH NUMEROUS OLD OUTFLOW
BOUNDARIES POSSIBLE IN SOUTHEASTERN CO PLAINS...STILL THREAT OF
TSRA THIS AFTERNOON.  KCOS WET-BULB ZERO PROGGED TO BE AROUND 7000
FEET AGL...SO STRONGER TSRA WILL BE CAPABLE OF LARGE HAIL ALONG WITH
STRONG WIND GUSTS.  FAIRLY GOOD LOW LEVEL VEERING...SO COULD HAVE A
FEW SUPERCELLS.  SEE SPC DAY1...SWODY1.  KCOS CONVECTIVE TEMPERATURE
AROUND 72 DEG F...SO TSRA THREAT WILL LIKELY START INCREASING AFTER
17Z OR 18Z PER LAMP DATA.  PLAN TO HAVE THE HIGHEST CHANCE POPS IN
KCOS/TELLER COUNTY AREAS THIS AFTERNOON/ EVENING AND 20/30% POPS
FURTHER SOUTH/EAST.  SCATTERED SHRA/TSRA MAY LAST A FEW HOURS PAST
SUNSET AROUND KCOS AREA AGAIN...AS APPEARS TO BE SOME MID-LEVEL WAA
THROUGH 06Z/11.  OTHERWISE...ACTIVITY SHOULD BE DIURNALLY DRIVEN.
PERSISTENCE THE BEST WAY TO GO ON FRI WITH LITTLE CHANGE IN OVERALL
SYNOPTIC/MESOSCALE PATTERNS.  GENERALLY WILL LOOK FOR AFTERNOON/
EVENING UPSLOPE DRIVEN TSRA.  BEST THREAT WILL BE OVER AND AROUND
SOUTHEAST CO MOUNTAINS.  NOT TO LEAVE OUT THE SAN LUIS VALLEY OR
SOUTHWEST MOUNTAINS...WILL CONTINUE TO KEEP THEM DRY THROUGH PERIOD.

EXTENDED(SAT-MON): NO CHANGES NEEDED.

.PUB...NONE.

METZE

In the hours before

Special weather statement, Jun 10, 12:00 PM MDT, 2 hours 14 minutes before
COZ058>081-101930-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU JUN 10 1999

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY...

A UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO THIS AFTERNOON AND
EVENING WILL COMBINE WITH A MOIST AIR MASS AND WEAK EASTERLY UPSLOPE
FLOW TO GENERATE SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL FORM
OVER AND NEAR THE MOUNTAINS EARLY THIS AFTERNOON...THEN MOVE OUT
INTO THE PLAINS LATER THIS AFTERNOON...GENERALLY AFTER 3 PM. THE
GREATEST AREAL COVERAGE OF THUNDERSTORMS WILL LIKELY BE IN THE PIKES
PEAK AND COLORADO SPRINGS AREA LATE THIS AFTERNOON AND EARLY
THIS EVENING. STORMS WILL PERSIST WELL INTO THE EVENING OVER THE
MOUNTAINS AND ADJACENT AREAS...WHILE THE FAR EASTERN PLAINS MAY SEE
THUNDERSTORM ACTIVITY MUCH OF THE NIGHT.  LARGE HAIL AND STRONG TO
DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THESE STORMS...
WITH BRIEF HEAVY RAINFALL AND FLASH FLOODING A POSSIBILITY AS WELL.

THE RISK FOR SEVERE WEATHER IS GENERALLY ALONG AND EAST OF A LINE
FROM COLORADO SPRINGS TO PUEBLO TO JUST EAST OF TRINIDAD. A FEW
COMMUNITIES IN THE SLIGHT RISK AREA ARE COLORADO SPRINGS...THE PIKES
PEAK AREA...PUEBLO...LA JUNTA...LAMAR...AND SPRINGFIELD.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY SEVERE
WEATHER...FLOODING OR RAINFALL REPORTS FROM ITS SPOTTERS THIS
AFTERNOON AND EVENING.

PETERSEN
Special weather statement, Jun 10, 12:00 PM MDT, 2 hours 14 minutes before
COZ058>081-101930-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1200 PM MDT THU JUN 10 1999

...SPOTTER ACTIVATION MAY BE NECESSARY TODAY...

A UPPER LEVEL DISTURBANCE MOVING THROUGH COLORADO THIS AFTERNOON AND
EVENING WILL COMBINE WITH A MOIST AIR MASS AND WEAK EASTERLY UPSLOPE
FLOW TO GENERATE SCATTERED THUNDERSTORMS. THUNDERSTORMS WILL FORM
OVER AND NEAR THE MOUNTAINS EARLY THIS AFTERNOON...THEN MOVE OUT
INTO THE PLAINS LATER THIS AFTERNOON...GENERALLY AFTER 3 PM. THE
GREATEST AREAL COVERAGE OF THUNDERSTORMS WILL LIKELY BE IN THE PIKES
PEAK AND COLORADO SPRINGS AREA LATE THIS AFTERNOON AND EARLY
THIS EVENING. STORMS WILL PERSIST WELL INTO THE EVENING OVER THE
MOUNTAINS AND ADJACENT AREAS...WHILE THE FAR EASTERN PLAINS MAY SEE
THUNDERSTORM ACTIVITY MUCH OF THE NIGHT.  LARGE HAIL AND STRONG TO
DAMAGING WIND GUSTS WILL BE THE GREATEST THREAT FROM THESE STORMS...
WITH BRIEF HEAVY RAINFALL AND FLASH FLOODING A POSSIBILITY AS WELL.

THE RISK FOR SEVERE WEATHER IS GENERALLY ALONG AND EAST OF A LINE
FROM COLORADO SPRINGS TO PUEBLO TO JUST EAST OF TRINIDAD. A FEW
COMMUNITIES IN THE SLIGHT RISK AREA ARE COLORADO SPRINGS...THE PIKES
PEAK AREA...PUEBLO...LA JUNTA...LAMAR...AND SPRINGFIELD.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY SEVERE
WEATHER...FLOODING OR RAINFALL REPORTS FROM ITS SPOTTERS THIS
AFTERNOON AND EVENING.

PETERSEN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 6:38 PM MDTSevere Thunderstorm WarningPUBEl Paso62 min
Jun 9, 7:40 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Jun 10, 3:31 PM MDTSevere Thunderstorm WarningPUBLas Animas59 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.